Florida, 2020

Flooding and Heavy Rain in Florida, May 15, 2020

May 15, 2020 · NWS MFL · 5 events in 2 counties and zones

A tropical disturbance in the Florida Straits was forecast by NHC to move northeastward into the Atlantic waters of South Florida before continuing to move northeastward into the Western Atlantic waters. NHC showed a 70 percent chance of development into a tropical system in the next 48 hours, mainly in the Northwest Bahamas or the Western Atlantic waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A tropical disturbance in the Florida Straits was forecast by NHC to move northeastward into the Atlantic waters of South Florida before continuing to move northeastward into the Western Atlantic waters. NHC showed a 70 percent chance of development into a tropical system in the next 48 hours, mainly in the Northwest Bahamas or the Western Atlantic waters. As the disturbance moved northeastward, deeper moisture worked into the region from the south leading to numerous showers and thunderstorms over eastern areas. As this convection progressed towards the east coast metro areas, especially Broward and Miami-Dade counties, heavy rainfall and repeated rounds of convection lead to widespread flooding and standing water that lasted into the overnight hours of May 15 into May 16, well after precipitation ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 6:44 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 15, 6:44 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
744 AM EDT Fri May 15 2020

.Aviation...
Pretty wet and windy pattern expected through the taf period with
periods of tropical rainfall and a few thunderstorms possible.
Gusty easterly winds will continue as waves of showers continue to
move onshore with MVFR to IFR conditions expected all along the
east coast. KAPF has lower overall rain chances but still could
see some showers or a thunderstorm later today.

&&

.Prev Discussion... /issued 351 AM EDT Fri May 15 2020/

..WET AND WINDY CONDITIONS CONTINUE TODAY BEFORE IMPROVING THIS WEEKEND...

Short Term...

Today...
A disturbance in the Florida Straits is forecast by NHC to move
to the northeast into the Atlantic waters of South Florida today
before continuing to move to the northeast into the Western
Atlantic waters this weekend. NHC is showing a 70 percent chance
of development into a tropical system in the next 48 hours mainly
in the Northwest Bahamas or the Western Atlantic waters.

As the disturbance moves northeast today, deeper moisture will
work into the region from the south leading to showers and even a
few thunderstorms over eastern areas tapering down to a low end
chance over the west coast metro areas. The main threat from any
thunderstorms that do develop will be gusty winds and lightning
strikes. Heavy rainfall will also be possible over the east coast
metro areas today. More on the heavy rainfall in the hydro section
below.

The winds will also remain breezy to windy over South Florida
today with gusts even getting up into the 30s over the east coast
metro areas. Therefore, the Wind Advisory has been extended for
the east coast metro areas until this evening.

Tonight Through This Weekend...
The disturbance will move slowly northeast and further away from
South Florida tonight into Saturday. This will allow for the
steering flow to swing to a south/southwest direction over South
Florida and allow for drier air to work into the region from the
Gulf of Mexico. Therefore, POPs will be slowly decreasing from
west to east tonight into Saturday.

The disturbance on Sunday will be over the Western Atlantic
waters. This will allow for dry air to remain over South Florida
leading to dry conditions along with warm temperatures. Highs will
be in the lower to mid 90s with heat indices getting up into the
mid to upper 90s over South Florida.

Long Term...
An mid to upper level low will work into the Southeastern United
States from the Central United States for the middle to end of
next week. This should help push the disturbance northeast further
into the Atlantic waters and allow for the steering flow over
South Florida to remain southwest. The southwest wind flow will
also allow for some tropical moisture to work back into the region
from the Caribbean Sea leading to some showers and even a few
thunderstorms each day with the best coverage over the east coast
metro areas especially by middle of next week.

Marine...
The winds will be windy from the northeast today with the wind
gusts getting into the gale conditions over the Atlantic and
Biscayne Bay waters. The winds will then slowly swing to a
south/southwest direction tonight into this weekend, as the wind
speeds slowly decrease tonight and should be 15 knots or less by
late this weekend.

The Atlantic seas will be 7 to 9 feet today before slowly
decreasing to 4 feet or less by late this weekend. The Gulf seas
will 3 feet or less today into tonight.

Therefore, the Gale Warning will remain in place over the Atlantic
and Biscayne Bay waters today with an SCA condition for tonight.
Rest of South Florida waters will continue to see an SCA for
today.

Beach Forecast...
The High Risk of Rip Currents will continue along the east coast
beaches of South Florida today, due to the breezy to windy
easterly winds. The threat of rip currents should then decrease
this weekend along the east coast beaches, as the wind flow
becomes more south to southwest direction.

The very windy conditions along the east coast beaches of South
Florida today will lead to breakers around 7 feet for the beaches
of Palm Beach and Broward Counties. Therefore, a High Surf
Advisory remains in effect for these beaches today.

Hydrology...
The short range models are showing a tight gradient in the PWAT
values across South Florida for today with around 1.8 to 1.9
inches over the west coast metro areas to around 2 to 2.1 inches
over the east coast metro areas. The short range models are also
showing that the heaviest rainfall will be right along the coast
or just off the east coast metro areas of South Florida, as the
disturbance moves slowly northeast through the Atlantic waters. At
this time, it looks like quarter to half inch along the west coast
metro areas to 1 to 3 inches for the east coast metro areas
through tonight. The grounds have been dry due to lack of rainfall
which should help in reducing the flooding threat.

However, any thunderstorms that do develop over the east coast
metro area could produce higher rainfall amounts which could lead
to some minor flooding in poorly drained and low lying areas.
Weather Prediction Center has also put the east coast metro areas
in the Marginal Risk of flooding for today.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  81  71  86  71 /  80  60  40  20
Fort Lauderdale  80  73  87  73 /  80  50  40  20
Miami            81  72  88  72 /  70  50  30  20
Naples           85  70  86  71 /  30  20  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for FLZ068-072-074-168-
     172>174.

     High Rip Current Risk through this evening for FLZ168-172-173.

     High Surf Advisory until 8 PM EDT this evening for FLZ168-172.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ610.

     Small Craft Advisory from 8 PM this evening to 8 AM EDT Saturday
     for AMZ630-650-651-670-671.

     Gale Warning until 8 PM EDT this evening for AMZ630-650-651-670-
     671.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ656-657-
     676.

&&

Aviation...32/MM
Hazardous weather outlook, May 15, 7:28 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
828 AM EDT Fri May 15 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
828 AM EDT Fri May 15 2020

...Heavy Rainfall Possible East Coast Today...
...Gale Warning in Effect for Atlantic Waters...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Heavy Rainfall: Locally heavy rainfall will be possible across the
East Coast metros today. Flooding of streets and low lying areas will
be possible.

Thunderstorms: Rain and a few thunderstorms will remain possible
across South Florida Today. Gusty winds, heavy rainfall, funnel
clouds and lightning will be possible.

Waterspouts: Waterspout chances increase across all local waters
today as showers and storms move across South Florida.

Rip Currents: There is a high risk of rip currents for the Atlantic
Beaches.

Wind: Easterly winds around 20 to 30 knots with higher gusts across
the coastal waters. A Gale Warning is in effect for the Atlantic
and Biscayne Bay waters due to frequent wind gusts above 34 knots
A Small Craft Advisory is in effect for the remainder of the
coastal waters. A Wind Advisory is also in effect for the immediate
Atlantic Coast for wind gusts equal to or exceeding 35 mph.

Waves: Seas 7 to 9 feet, with occasional seas to 11 feet, in/near the
Gulf Stream.

Surf: A High Surf Advisory is in effect for coastal Palm Beach and
Broward Counties due to large breaking waves of 6 to 7 feet. Some
minor beach erosion is possible.

Visibility: Areas of smoke due to a wildfire across portions of
western Collier County. Visibility may be affected at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hazardous marine and beach conditions will be possible through early
Saturday before gradually improving this weekend.

Rain and thunderstorm chances will continue across the region
through early Saturday. Gusty winds, locally heavy rainfall,
lightning, and waterspouts will be possible with the strongest
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please report any flooding or other
damage to the National Weather Service in Miami if you can do so
safely and while following all local and state guidelines on social
distancing.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 15, 5:55 AM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Miami FL
655 AM EDT Fri May 15 2020

FLZ072-074-172-173-151145-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
655 AM EDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 745
AM EDT...

* At 655 AM EDT, National Weather Service meteorologists were
  tracking a strong shower over Dania Beach, or over Hollywood,
  moving west at 15 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
  Plantation, Sunrise, Hallandale, Miami Gardens, Lauderhill,
  Aventura, Lauderdale Lakes, Dania Beach, Cooper City, West Park,
  Royal Palm Ranches, Ravenswood Estates, St. George, Sunshine Acres
  and Estates Of Fort Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8012 2597 8037 2619 8027 2611 8009
TIME...MOT...LOC 1055Z 087DEG 9KT 2606 8014

FELL
Special weather statement, May 15, 6:14 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Miami FL
714 AM EDT Fri May 15 2020

FLZ071-072-151145-
Inland Broward County FL-Metro Broward County FL-
714 AM EDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD COUNTY UNTIL 745
AM EDT...

* At 713 AM EDT, National Weather Service meteorologists were
  tracking a gusty shower over Sunshine Acres, or over Davie, moving
  west at 25 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
  Plantation, Sunrise, Weston, Cooper City, Royal Palm Ranches,
  Sunshine Acres, Pine Island Ridge, Broadview Park, Sawgrass Mills
  Mall, Nova Southeastern University, Chula Vista, Intersection I-75
  And U.S. 27, Intersection I-75 And Griffin Road, Mile Marker 30 On
  Alligator Alley and Intersection Alligator Alley And Miami Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2610 8017 2598 8029 2602 8067 2614 8064
      2627 8048
TIME...MOT...LOC 1113Z 096DEG 20KT 2607 8031

FELL
Special weather statement, May 15, 6:44 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Miami FL
744 AM EDT Fri May 15 2020

FLZ071>074-172-173-151230-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
744 AM EDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 830 AM EDT...

* At 744 AM EDT, National Weather Service meteorologists were
  tracking gusty showers along a line extending from Oak Point to
  Liberty City. Movement was west at 20 mph.

* Funnel clouds possible with these showers.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Sunrise,
  Miami Gardens, Weston, North Miami, Doral, North Miami Beach, Miami
  Lakes, Cooper City, Hialeah Gardens, Opa-Locka, West Park, Miami
  Springs, Medley and Gladeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2578 8025 2583 8059 2619 8050 2604 8015
TIME...MOT...LOC 1144Z 085DEG 17KT 2604 8019 2583 8022

FELL
Special weather statement, May 15, 7:24 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
824 AM EDT Fri May 15 2020

FLZ071>074-151315-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
824 AM EDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 915 AM EDT...

* At 824 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palm Springs North, or near
  Miramar, moving west at 25 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Miami Gardens, Weston,
  Doral, Miami Lakes, Hialeah Gardens, Opa-Locka, Miami Springs,
  Medley, Palm Springs North, Country Club, Hard Rock Stadium,
  Pennsuco, Miramar Parkway And University Drive, Mile Marker 30 On
  Alligator Alley, Intersection Krome And U.S. 27 and Westview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8022 2583 8027 2582 8042 2586 8065
      2601 8070 2618 8056
TIME...MOT...LOC 1224Z 099DEG 20KT 2591 8034

FELL
Special weather statement, May 15, 8:12 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
912 AM EDT Fri May 15 2020

FLZ072>074-173-151400-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
912 AM EDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 1000 AM EDT...

* At 911 AM EDT, National Weather Service meteorologists were
  tracking gusty showers over Liberty City, or over Miami, moving
  west at 25 mph.

* Funnel clouds possible with these showers.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Coral Gables, South Miami,
  Virginia Key, Miami Gardens, Kendall, North Miami, Doral, Miami
  Lakes, Hialeah Gardens, Opa-Locka, Miami Springs, Sweetwater, Miami
  Shores, North Bay Village, West Miami and El Portal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8011 2571 8014 2568 8055 2592 8047
      2600 8037 2594 8025
TIME...MOT...LOC 1311Z 101DEG 21KT 2581 8020

FELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Miami-Dade

When
May 15, 9:00 AM EST to 10:00 AM EST
Where
Miami-Dade County, 1.26 mi ESE of Naranja
Reported by
Broadcast Media
Coordinates
25.511, -80.413

Torrential rain, with reduced visibility, began in the morning hours and caused a major accident involving a tractor-trailer on the Florida's Turnpike in South Miami-Dade County, near SW 137th Avenue, which closed down most lanes to southbound traffic. Injuries/fatalities unknown.

Flood, Miami-Dade

When
May 15, 11:00 AM EST to 2:00 PM EST
Where
Miami-Dade County, Medley to 0.69 mi NNE of Virginia Gardens
Cause
Heavy Rain
Reported by
Public
Coordinates
25.830, -80.320

A member of the public reported flooded roadways due to heavy rainfall in the Miami Springs area via Snapmap. Rainfall estimates in the area were 2 to 3 inches.

Flood, Miami-Dade

When
May 15, 11:00 AM EST to 6:00 PM EST
Where
Miami-Dade County, 1.06 mi SW of Ives Estates to 0.91 mi ESE of (Opf)opa Locka Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
25.889, -80.232

Several inches of rain, with measured amounts close to 6 inches, flooded a warehouse loading dock and tractor trailers in the parking lot in Opa-Locka, turning the parking lot into a lake.

Flood, Broward

When
May 15, 6:00 PM EST to 9:00 PM EST
Where
Broward County, 2.05 mi WNW of Lauderhill to 2.87 mi NW of Davie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
26.112, -80.230

Reports of minor flooding in the Plantation area. A trained spotter in Plantation reported 6 inches of standing water on the roadside near Ridgewood Lane. The Florida Department of Transportation (FDOT) webcam indicated standing water on the roadway at the intersection of Broward Blvd and University Dr, blocking the right driving lane completely.

Flood, Broward

When
May 15, 7:00 PM EST to 10:00 PM EST
Where
Broward County, 0.73 mi NNW of Washinton Park to 1.08 mi SW of Lauderdale Lakes
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.139, -80.186

An off-duty NWS Meteorologist reported significant street. flooding several inches deep at the intersection of NW 47th Ave and NW 21st St, and vicinity, in Lauderhill, FL. Flood waters accumulated with heavy rains.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886831, 886817, 886835, 886824, 886828.